Michigan, 2023

Tornado and Damaging Winds in Michigan, July 26, 2023

July 26, 2023 · NWS DTX · 31 events in 8 counties and zones

A line of thunderstorms developed ahead of a frontal boundary and moved across Lake Michigan during the morning hours of July 26, 2023. These thunderstorms would eventually track across the state into a very warm and unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A line of thunderstorms developed ahead of a frontal boundary and moved across Lake Michigan during the morning hours of July 26, 2023. These thunderstorms would eventually track across the state into a very warm and unstable environment. The southern end of the line of storms is where the strongest winds associated with the line would develop and moved across the lower portions of southeast Michigan during the afternoon between 2 PM and 5 PM. A swath of widespread 60-70 mph wind gusts with locally higher gusts resulted in numerous downed trees, downed powerlines, and around 165,000 power outages in southeast Michigan. The Ann Arbor and the Detroit/Grosse Pointe areas were hit the hardest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 26, 12:10 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 26, 12:10 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
110 PM EDT Wed Jul 26 2023

.AVIATION...

Messy convective forecast as morning activity originating out of
WI/IL has maintained strength better than guidance had initially
anticipated and is currently working across west MI. This line works
through the SE MI terminal corridor between roughly 19-21Z this
afternoon bringing gusty winds and heavy rainfall. Uncertainty
increases late afternoon into the evening wrt potential
redevelopment for additional thunderstorm activity as its unclear
how much instability will be left/able to recover following the
first lines passage. For now, will maintain 2 tempo groups for
thunderstorms for all sites to account for both first/secondary
convection and amend as needed into this evening. Upstream obs
continue to support MVFR cigs overnight following this system's
passage with scattered of clouds likely by early Thursday afternoon.

For DTW...First line of convection crosses the terminal between
roughly 19-21Z. Strong to potentially severe wind gusts can't be
ruled out with this line. There is another window for additional
convective redevelopment this evening if instability is able to
sufficiently recover how confidence in this is not particularly
high. Have maintained mention in TAF for now and will adjust as
needed later this afternoon/evening.

.DTW THRESHOLD PROBABILITIES...

* High for thunderstorms between ~19-21Z, moderate this evening (~23-
  01Z).

* Moderate to high in ceilings below 5000 feet tonight.

&&

.PREV DISCUSSION...
Issued at 1101 AM EDT Wed Jul 26 2023

UPDATE...

Several moving parts to the forecast to discuss this morning, the
first being several upstream mesoscale complexes which have been
poorly handled in the hi-res guidance. The first of these is the
northern stream MCV that is riding along the leading edge of the
theta-e/instability gradient. Have started to see the structure of
the bowing segment decline as it encounters decreasing instability,
still cannot rule out isolated damaging wind gusts if reinvigoration
happens invof increasing diurnal destabilization. Should this
complex hold together and maintain speed/trajectory, arrival time to
the western edge of the cwa will be around 16-17z (noon-1 pm local)
though confidence is low attm.

In contrast, the southern stream MCV has already produced several
severe gusts/wind damage across northern IL. There is less concern
that this cluster will outpace instability as it is in closer
proximity to the resident moisture pooling, in which 70 degree
dewpoints have already reached the southern row of counties. Would
thus not be surprised to see radar trends favor the southern stream
complex or a southeastward shift of the complexes as a result.
Pending sufficient instability, all convective hazards are in place
although the greatest threat will be damaging winds considering the
present bowing structures and shear vectors nearly perpendicular to
the gust front. That said, hodograph curvature is present with a
favorable streamwise component in the lowest 1.5 km and subtle
backing of flow over central lower MI, offering the threat of an
isolated tornado and hail in the event of mesocyclone development.
Timing of this system to the western edge of the cwa will also be
early afternoon, roughly 17-18z (1-2 pm local) unless forward
propagation of the storm increases.

Late afternoon and evening convective prospects remain highly
uncertain, and will likely be a messy convective scenario through
the evening behind these initial MCVs, with all severe hazards still
in play (damaging wind, hail, isolated tornado). It is plausible
that ongoing convection inhibits further instability development,
although with the arrival of large-scale support/increasing
shear/lifting warm front, cannot count on that suppressing post-MCV
convection. Will also have to monitor increasing flooding potential
this evening as PWATs rise above 2 inches. Given such high
dewpoints/limited nocturnal stabilization, will have to rely on
subsidence aloft to assist convective cessation late this
evening/overnight.

PREV DISCUSSION...
Issued at 343 AM EDT Wed Jul 26 2023

DISCUSSION...

Attention this morning is turned upstream to MN where a robust MCS
is tracking ESE along the northern extent of a 700mb warm nose and
associated reservoir of mid-level instability over the Midwest. This
convection is driven by and reinforcing a ridge running shortwave
that will track ESEward into the Great Lakes this afternoon. Varying
depictions of wave timing and amplitude have largely come into
agreement with the vort max passing over northern Lower MI in the 18-
03z time frame today, providing synoptic support for ascent and a
high likelihood for a generous coverage of showers and thunderstorms
through the afternoon and evening as the resultant surface
reflection works through.

Storm mode and evolution carry uncertainty with heavy dependence on
upstream trends in morning convection and outflow propagation. The
leading edge of the 925-850mb moisture axis over central IL/IN has
been active with convection overnight, which was not captured well
by much of the hi-res guidance. This moisture axis should reach the
CWA from the southwest by around noon and could provide a focus for
an initial round of showers/storms. If this plays out, it would
likely eat into destabilization prospects for later convection and
severe potential. This appears to be a low probability scenario
however as the higher moisture content with this feature may very
well be shunted more to our south. Higher confidence exists in
convection arriving during the late afternoon and evening as a
secondary coherent low- to mid-level moisture and instability axis
builds in on the nose of a 850mb LLJ.

Assuming no early day activity, strong instability is likely to
develop by late afternoon ahead of the inbound shortwave. Most of
the recent guidance points toward a more amplified wave - supported
by the current satellite water vapor view - so no surprise that mean
MLCAPE has increased in the 00z suite compared to previous runs.
1000 J/kg looks probable for most of the area as the surface warm
front brings in 70+ degree dew points, with 2000+ J/kg attainable
across the south where higher low- and mid-level lapse rates should
develop. Meanwhile, a 500mb westerly wind speed max moves in with
the shortwave, increasing bulk 0-6km wind shear to around 35 kt.

Most likely scenario for the late afternoon will be storms
triggering or intensifying along the remnant convection/MCV moving
into West MI from the MN/WI activity this morning. Some discrete or
multicell structures will be possible early on, but a trend toward
more of a linear/bowing mode is expected as the 500mb speed max
works in. This points to mainly a severe wind threat, but could see
some large hail in any discrete rotating cells. There will also be a
locally higher tornado threat along the warm frontal boundary where
low-level hodographs will be enlarged as the LLJ strengthens to 35+
kt. This threat is favored to set up somewhere south of the I-69
corridor, and is reflected well by the 5% tornado risk area outlined
in SPC's day 1 severe outlook. Flooding may become a concern through
this evening as well given the high moisture availability with PWATs
approaching 2 inches supporting heavy rainfall rates. WPC has
included all of SE Michigan within a Slight risk of excessive
rainfall in their day 1 outlook. Storms are expected to depart
before midnight but may linger across the south if a quasi
stationary outflow boundary sets up.

SE Michigan will be left in a subsidence bubble in the wake of this
system with model soundings showing a stable profile through the
Thursday period. The 850mb thermal ridge will be disrupted by
northwest flow behind the system, but should be relatively quick to
build back in with 850mb temps reaching 20C by late in the day. This
will support highs in the upper 80s to around 90, which with dew
points still around 70 degrees will produce a very oppressive air
mass with afternoon heat indices well into the 90s. Even hotter
conditions will be possible on Friday with potential for heat index
near 100 degrees if we stay capped/dry. Still need to see how
upstream convective trends play out for this period as there looks
to be another system working into the northern Great Lakes Thursday
night into Friday. This will bring likely shower/storm chances for
us by Friday night, but earlier arrival into Lower MI may cut into
Friday heat potential. Otherwise, amplification of the eastern
Canadian trough follows for the weekend, bringing temperatures and
humidity back to more comfortable levels.

MARINE...

A compact but strong low pressure system will track through the
central Great Lakes today bringing potentially multiple rounds of
showers and thunderstorms to the region. The system will pull a warm
front through the region early in the day with a cold front later
afternoon or evening. Some storms may become strong to severe with
strong winds, hail, and possibly tornadoes. Winds and waves will be
higher in and around these storms as well. High pressure then
returns Thursday and Friday with a very warm airmass in place
keeping stable conditions over the waters so light winds and waves
are expected before and after the storm activity.

HYDROLOGY...

Scattered to numerous severe storms will be possible this afternoon
and evening, with potential for these storms to produce heavy
rainfall as a moisture rich environment builds into the state. There
remains uncertainty as to the placement of a heavier rainfall axis,
but areas that see the heaviest rain could see rates in excess of 2
inches over 3 hours or less. These rates would be capable of
producing flooding especially in urban and low-lying areas as well
as near smaller streams. At this time the spatial footprint of a
higher flooding threat carries too much uncertainty to highlight
with a Flood Watch. The heaviest storms are expected to be
relatively progressive and move out by late this evening.

Additional rounds of thunderstorms are possible late Thursday night
into Friday night. The potential for regenerative and/or quasi-
stationary convective systems and thus locally heavy rainfall remains
a concern given the high moisture environment settling in. Timing
and location of any organized heavy rain threat will be dictated by
shorter-term trends in upstream thunderstorm development, and carries
a significant level of uncertainty at this stage in the forecast.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....KDK
UPDATE.......MV
DISCUSSION...TF
MARINE.......DRK
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 26, 3:16 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
416 AM EDT Wed Jul 26 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-270830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
416 AM EDT Wed Jul 26 2023

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Numerous thunderstorms are possible today, mainly between 2pm and
9pm. Scattered storms may become severe, with the main threat being
damaging wind gusts 65 mph or above. Large hail to 1 inch and
isolated tornadoes will be secondary threats. Thunderstorms will also
be capable of producing intense rainfall rates and localized
flooding. Storm mode will start as discrete or multicell structures
that transition to a linear or bowing segments as they move through.
Storm motion will be west to east at around 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices are likely to climb into the mid to upper 90s Thursday
and Friday.

Additional thunderstorms are possible late Thursday night through
Friday night. There is a marginal risk for severe storms and
excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency manager immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-270830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
416 AM EDT Wed Jul 26 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Numerous thunderstorms are possible today, mainly between 2pm and
9pm. Scattered storms may become severe, with the main threat being
damaging wind gusts 55 kt or above. Large hail to 1 inch and
isolated waterspouts will be secondary threats. Thunderstorms will
also be capable of producing intense rainfall rates. Storm mode will
start as discrete or multicell structures that transition to a linear
or bowing segments as they move through. Storm motion will be west
to east at around 35 kt.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible late Thursday night through
Friday night. There is a marginal risk for severe storms and
excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency manager immediately.
Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Jul 26, 1:12 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
212 PM EDT Wed Jul 26 2023

MIZ047-048-053-261915-
Bay MI-Saginaw MI-Midland MI-
212 PM EDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of Bay, northwestern
Saginaw and Midland Counties through 315 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Pleasant, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pleasant Valley around 225 PM EDT.
  Oil City around 230 PM EDT.
  Sanford around 250 PM EDT.
  Midland around 305 PM EDT.
  Auburn, Kawkawlin and Linwood around 315 PM EDT.

Other locations impacted by this storm include Mount Forest, Crump,
Poseyville, Willard, Laporte, Averill, Gordonville, Bombay, Hemlock
and Porter Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

&&

LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
      4400 8416 4400 8405 4391 8404 4391 8391
      4392 8391 4392 8387 4374 8391 4369 8388
      4360 8368 4334 8436 4347 8437 4347 8461
TIME...MOT...LOC 1812Z 255DEG 30KT 4356 8477

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AA
Special weather statement, Jul 26, 1:28 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
228 PM EDT Wed Jul 26 2023

MIZ068-075-261930-
Livingston MI-Washtenaw MI-
228 PM EDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of Livingston and
Washtenaw Counties through 330 PM EDT...

At 226 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason to 7 miles south of Leslie to 6
miles west of Cement City. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Fowlerville and Gregory around 250 PM EDT.
  Chelsea around 255 PM EDT.
  Pinckney and Manchester around 300 PM EDT.
  Howell, Dexter and Oak Grove around 305 PM EDT.
  Ann Arbor, Brighton and Hamburg around 315 PM EDT.
  Hartland and Whitmore Lake around 320 PM EDT.
  Dixboro around 325 PM EDT.
  Ypsilanti, Milan and Salem around 330 PM EDT.

Other locations impacted by these storms include Pittsfield Township,
Whittaker, Plainfield, Hudson Mills Metropark, Island Lake State
Recreation Area, Bridgewater, Delhi Mills, Pleasant Lake, Barton
Hills and Conway Township.

People attending Fowlerville Family Fair should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

&&

LAT...LON 4278 8369 4243 8366 4243 8355 4209 8354
      4207 8413 4277 8416
TIME...MOT...LOC 1826Z 270DEG 32KT 4262 8439 4236 8438 4209 8446

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

AA

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
July 26, 1:36 PM EST
Where
Lenawee County, Morenci
Measured
59 kt (68 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.720, -84.220

Numerous trees and power lines were reported down in Morenci.

Thunderstorm Wind, Washtenaw

When
July 26, 1:50 PM EST
Where
Washtenaw County, 1.68 mi ESE of Guthrie
Measured
57 kt (66 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.290, -84.040

Multiple trees reported blown down, a few across the roadways.

Tornado, Livingston

When
July 26, 1:50 PM EST to 1:51 PM EST
Where
Livingston County, 1.88 mi WSW of Williamsville to 1.5 mi W of Williamsville
Rating
EF0
Path length
0.37 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.425, -84.136

A weak tornado with maximum winds of 70 mph tracked east-northeast from northeast Jackson County and briefly crossed into Livingston County before dissipating just northeast of Leeke Road and north of Bowdish Road. One business along the path sustained some minor structural damage that included roof damage and siding damage to an outbuilding.

Thunderstorm Wind, Washtenaw

When
July 26, 1:59 PM EST
Where
Washtenaw County, 1.38 mi N of Scio
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.340, -83.830

A large tree fell onto a house, trapping an individual inside.

Thunderstorm Wind, Washtenaw

When
July 26, 2:00 PM EST
Where
Washtenaw County, 1.47 mi NNE of Saline
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -83.760

Multiple trees and tree limbs reported down.

Thunderstorm Wind, Washtenaw

When
July 26, 2:02 PM EST
Where
Washtenaw County, 1.47 mi NNW of Ann Arbor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.300, -83.740

A large tree limb fell on the roof of a house.

Thunderstorm Wind, Washtenaw

When
July 26, 2:03 PM EST
Where
Washtenaw County, 2.06 mi NE of Ann Arbor
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.300, -83.700

A large tree was reported blown down.

Thunderstorm Wind, Livingston

When
July 26, 2:03 PM EST
Where
Livingston County, 1.02 mi W of Pinckney
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -83.950

Numerous trees and power lines reported down across Pinckney.

Thunderstorm Wind, Livingston

When
July 26, 2:10 PM EST
Where
Livingston County, 0.86 mi NW of Howell
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.610, -83.940

Numerous trees and power lines reported down near Howell.

Thunderstorm Wind, Wayne

When
July 26, 2:13 PM EST
Where
Wayne County, 0.69 mi N of West Sumpter
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.130, -83.500

Trees reported blown down.

Thunderstorm Wind, Wayne

When
July 26, 2:16 PM EST
Where
Wayne County, 1.23 mi NE of (Dtw)detroit Metro A
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -83.330

Measured wind gust at Detroit Metro Airport.

Thunderstorm Wind, Wayne

When
July 26, 2:16 PM EST
Where
Wayne County, 0.69 mi N of (Yip)wilow Run Apt D
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.240, -83.530

Measured wind gust at Willow Run Airport.

Thunderstorm Wind, Wayne

When
July 26, 2:20 PM EST
Where
Wayne County, 0.69 mi N of Newburg
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
42.380, -83.400

Large trees reported blown down.

Thunderstorm Wind, Monroe

When
July 26, 2:20 PM EST
Where
Monroe County, 0.69 mi S of Temperance
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.770, -83.570

Multiple trees reported blown down.

Thunderstorm Wind, Wayne

When
July 26, 2:20 PM EST
Where
Wayne County, 1.23 mi NW of Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.330, -83.350

Large trees limbs reported down.

Thunderstorm Wind, Wayne

When
July 26, 2:20 PM EST
Where
Wayne County, 0.86 mi NW of Romulus
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.230, -83.390

Large trees reported blown down.

Thunderstorm Wind, Wayne

When
July 26, 2:22 PM EST
Where
Wayne County, 2.07 mi N of Garden City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
42.350, -83.330

A large tree limb fell through the roof of a home.

Thunderstorm Wind, Wayne

When
July 26, 2:22 PM EST
Where
Wayne County, 1.38 mi N of Livonia
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
42.400, -83.370

Large trees uprooted.

Thunderstorm Wind, Wayne

When
July 26, 2:25 PM EST
Where
Wayne County, 0.86 mi NW of Plymouth
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.380, -83.480

Measured wind gust via MDOT mesonet.

Thunderstorm Wind, Wayne

When
July 26, 2:25 PM EST
Where
Wayne County, 0.86 mi NE of Inkster
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.290, -83.260

Trees reported blown down.

Thunderstorm Wind, Wayne

When
July 26, 2:26 PM EST
Where
Wayne County, 1.23 mi NW of Redford
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
42.430, -83.300

Large trees were reported down.

Thunderstorm Wind, Oakland

When
July 26, 2:30 PM EST
Where
Oakland County, 1.23 mi SW of Oak Park
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
42.460, -83.250

Large trees reported down.

Thunderstorm Wind, Monroe

When
July 26, 2:30 PM EST
Where
Monroe County, 0.69 mi N of Erie
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.790, -83.500

Multiple trees reported blown down.

Thunderstorm Wind, Oakland

When
July 26, 2:31 PM EST
Where
Oakland County, 0.51 mi W of Oak Park
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -83.240

Numerous large trees blown down, some onto houses and cars.

Thunderstorm Wind, Oakland

When
July 26, 2:34 PM EST
Where
Oakland County, Lathrup
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -83.220

Large trees reported blown down.

Thunderstorm Wind, Monroe

When
July 26, 2:40 PM EST
Where
Monroe County, 0.51 mi E of Monroe
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.920, -83.390

Tree reported blown down on house.

Thunderstorm Wind, Monroe

When
July 26, 2:40 PM EST
Where
Monroe County, 1.47 mi SSE of Monroe
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.900, -83.390

Tree reported blown down on house in Monroe Township.

Thunderstorm Wind, Wayne

When
July 26, 2:50 PM EST
Where
Wayne County, 0.86 mi SE of Harper Woods
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.390, -82.910

Widespread tree damage reported in Grosse Pointe.

Thunderstorm Wind, Macomb

When
July 26, 2:56 PM EST
Where
Macomb County, 0.69 mi N of Sterling Hgts
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.580, -83.030

A large tree was reported blown down.

Thunderstorm Wind, Oakland

When
July 26, 2:56 PM EST
Where
Oakland County, 1.47 mi NNW of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.490, -83.380

A 6 inch diameter tree was reported blown down.

Thunderstorm Wind, St. Clair

When
July 26, 3:20 PM EST
Where
St. Clair County, 0.86 mi NW of Algonac Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.610, -82.590

Multiple trees reported blown down in Harsens Island and Clay Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119692, 1119693, 1144388, 1119694, 1119695, 1119698, 1119696, 1119998, 1123765, 1123773, 1120011, 1123808, 1120005, 1123764, 1123770, 1123810, 1120000, 1123760, 1120007, 1123772, 1120003, 1123762, 1123766, 1123768, 1119697, 1123759, 1123761, 1123775, 1119699, 1120001, 1123771.